Drug-induced alterations in Mg2+ homoeostasis.
SourceClinical Science, 123, 1, (2012), pp. 1-14
1 juli 2012
Article / Letter to editor
Display more detailsDisplay less details
SubjectIGMD 9: Renal disorder; NCMLS 5: Membrane transport and intracellular motility IGMD 9: Renal disorder
Magnesium (Mg2+) balance is tightly regulated by the concerted actions of the intestine, bone and kidneys. This balance can be disturbed by a broad variety of drugs. Diuretics, modulators of the EGFR (epidermal growth factor receptor), proton pump inhibitors, antimicrobials, calcineurin inhibitors and cytostatics may all cause hypomagnesaemia, potentially leading to tetany, seizures and cardiac arrhythmias. Conversely, high doses of Mg2+ salts, frequently administered as an antacid or a laxative, may lead to hypermagnesaemia causing various cardiovascular and neuromuscular abnormalities. A better understanding of the molecular mechanisms underlying the adverse effects of these medications on Mg2+ balance will indicate ways of prevention and treatment of these adverse effects and could potentially provide more insight into Mg2+ homoeostasis.
Upload full text
Use your RU credentials (u/z-number and password) tolog in with SURFconextto upload a file for processing by the repository team.